Dr. Nkatha Gitonga is a specialist Clinical Pharmacist trained in the UK with over 8 years experience working with people on optimizing their drug therapeutic treatment.
Lots of Kenyans will be seeking to purchase over the counter treatment for their flu symptoms during this period. Dr. Gitonga advises that you take some time to read the information leaflet that usually comes with this medication to make sure that it’s right for you. Also important to remember is that what is right for you will not necessarily be right for everybody else in your household.
Less is more. Choose multi-symptom products only if they match your symptoms. “I usually find people only need one of the active ingredients,” says Dr. Gitonga. “Taking multi-ingredient products increases your risk of side effects without any additional benefit.
Don’t double up on dosage. When using more than one over-the-counter (OTC) product — especially if one has multiple ingredients — read each box. Exceeding the daily limit for certain ingredients can cause harm. For example, acetaminophen found in paracetamol can damage your liver.
Read the details. “Just because you can buy a given medicine without a prescription doe not automatically mean that it’s safe for everyone,” she says. Check the warnings for health conditions and medications that interact with OTC products.
Some cold and flu product ingredients aren’t proven to be effective. She does not routinely recommend products with:
– Zinc: “Some studies find that starting it within 24 to 48 hours reduces cold symptoms’ severity and duration. Others find it has no effect,” she says. And the cost of lozenges adds up.
– Guaifenesin: This expectorant, which loosens mucus and phlegm, is common in cough medications. “We don’t have strong data proving that it even works,” says Dr. Gitonga.
– Chlorpheniramine or doxylamine: These older-generation antihistamines can stop a runny nose. But they increase drowsiness and decrease concentration.
– Phenylephrine: This is present in some nasal sprays. “Overall, the data says phenylephrine doesn’t work any better than placebo or saline spray,” she notes.
Armed with the information you need to find ingredients that work, you’ll soon be on the road to recovery.